Iowa, 2010

Flash Flooding and Flooding in Iowa, June 4 to 6, 2010

June 4 to 6, 2010 · NWS DMX · 18 events in 7 counties and zones

A weak cold front moved southeast across Iowa early on the 4th and had become stationary east-west to the south of the state. The thermal gradient increased during the day and moisture pooled along the front by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$45,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front moved southeast across Iowa early on the 4th and had become stationary east-west to the south of the state. The thermal gradient increased during the day and moisture pooled along the front by evening. The atmosphere became quite unstable by late afternoon with temperatures reaching well into the 90s south of the front, and dew point readings rising into the low 70s along the front. CAPE was in the 3000 to 4000 J/kg range by mid to late evening with lifted indices in the -5 to -10 C range. Precipitable water values increased to near 2 inches along the front as the 850 mb jet increased to 30 to 40 kts. Downdraft CAPE was in the 700 to 1000 J/kg range and available CAPE in the -10 to -30 C layer of the atmosphere was 400 to 600 J/kg. The freezing level was relatively high, in the 13,000 to 13,500 foot range, however with effective shear in the 50 to 70 kt range, plenty of dynamic energy was available. Thunderstorms developed initially over southeast Iowa into Missouri and produced large hail. Quarter to golf ball size hail fell in Davis and Appanoose Counties. As the night progressed, the first round of thunderstorms moved southeast of Iowa. By midnight, the second round of storms developed over southern Iowa. Though there was no severe weather with this round, heavy rainfall occurred. A third round moved through during the predawn hours, producing very heavy rainfall of 2 to 3 inches per hour. Total rainfall of 3 to 6 inches was common over south central into part of southwest Iowa. This resulted in flash flooding with numerous highways closed by high water. Evacuations took place in the south of Lamoni as waters rose. Water rose quickly in the middle fork of the Grand River, scouring out the highway on the U.S. 169 bridge south of the 10 mile post marker. Following the flash flooding, areal flooding took places over parts of south central into southwest Iowa for about 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 4, 5:20 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 5:20 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT FRI JUN 4 2010

...HEAVY RAIN AND FLASH FLOODING A CONCERN TONIGHT...

.SHORT TERM /TONIGHT/...
ACTIVE NIGHT HEADED OUR WAY WITH HYDRO CONCERNS FOR SHORT TERM INTO
TOMORROW. FRONT BECOMING EAST...WEST ORIENTED ACROSS SOUTHERN IOWA
WITH ZONAL FLOW ALOFT...MID LEVEL WAVE APPROACHING...AND H850 LOW
LEVEL JET EXPECTED TO STRENGTHEN OVERNIGHT INTO THE BOUNDARY.  SOUTH
OF THE BOUNDARY THIS AFTERNOON...DEW POINTS HAVE POOLED INTO THE 65
TO 70 DEGREE RANGE. AT H850 THIS MORNING...SUBJECTIVE ANALYSIS SHOWS
LARGE +15C POOL OF DEW POINTS COVERING MOST OF GULF COAST AND LOWER
MISSISSIPPI RIVER VALLEY. SOUNDINGS INDICATE EFFICIENT RAINFALL
OVERNIGHT WITH FREEZING LEVEL BETWEEN 15-15.5KFT.  THOUGH CAPE QUITE
IMPRESSIVE THROUGH THE EVENING...SOUNDINGS QUICKLY BECOME SATURATED
BY 06Z WHEN MCS EXPECTED TO DEVELOP. WITH THAT IN MIND...MAY BE SOME
SVR STORMS THROUGH EVENING HOURS OVER THE FAR SOUTH...BUT LATER IN
THE NIGHT IT WILL BECOME MORE DIFFICULT TO BRING WIND AND HAIL TO
SFC DUE TO SATURATED COLUMN AND WARM FREEZING LEVEL.  WILL BE
ISSUING A FF.A FOR THE SOUTHERN AREAS TNT FROM 02Z THROUGH 18Z
SATURDAY. THOUGH RAINFALL MAY EXTEND INTO THE AFTERNOON HOURS...
BEST DYNAMICS OVERNIGHT TNT AND LESSER HEADING INTO THE AFTERNOON.
WITH PWATS OF 1.7 TO 1.8 INCHES ACROSS THE BORDER LATE THIS
AFTERNOON...AND THAT TO SPREAD NORTH TNT...RAINFALL AMOUNTS MAY
REACH 2 TO 4 INCHES IN HEAVIER STORMS IN ANY AREAS THAT TRAIN DURING
THE NIGHT HOURS. GFS PEGGED I80 AS THE QPF MAX WHILE OTHER MODELS
AND ENSEMBLE HAD MAIN AXIS FARTHER SOUTH ALONG US 34. FFG GUIDANCE
AND EXAMINATION OF PREVIOUS 3 DAY RAINFALL TOTALS SHOW THE SOUTH IS
OF MOST CONCERN REGARDING FLASH FLOODING SO HAVE KEPT THE AREAL
COVERAGE FROM GENERALLY HIGHWAY 20 SOUTH TO THE BORDER COUNTIES.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
OVERNIGHT MCS WILL BE ONGOING WITH CONTINUED FLASH FLOODING CONCERNS
SATURDAY MORNING...MOSTLY LIKELY OVER THE SOUTHEASTERN THIRD OF THE
AREA...AND WILL CONTINUE TO SHIFT EAST AND OUT OF THE AREA BY
MIDDAY. SFC BOUNDARY WILL BE DRAPED NEAR THE I-80 CORRIDOR IN THE
MORNING...BUT AS SFC LOW PRESSURE MOVES EAST ALONG THE MO/IA
BORDER...THE BOUNDARY WILL BE PULLED SOUTHWARD DURING THE DAY.
ANOTHER SHORTWAVE IS EXPECTED TO CROSS THE REGION SATURDAY
AFTN...BUT WITH THE JUICIEST AIR AND BEST SFC CONVERGENCE SHUNTED
SOUTH...THIS WAVE WILL HAVE TO WORK WITH AN ELEVATED FRONTAL
ZONE THAT SHOWS UP AROUND 850 MB MOVING SOUTH INTO IOWA. SO THE
UPSHOT IS THAT BEYOND THE MORNING RAIN...SHOWERS AND STORMS LATER
IN THE DAY ARE SOMEWHAT LESS CERTAIN AND SHOULD BE MORE SCATTERED IN
NATURE.

WILL HAVE A BRIEF RESPITE FROM THE STORMY WEATHER SATURDAY NIGHT
THROUGH SUNDAY NIGHT AS SFC HIGH PRESSURE MOVING SOUTH THROUGH
THE CENTRAL PLAINS SUPPRESSES BOUNDARY WELL SOUTH OF OUR AREA.
HOWEVER...NEXT SHORTWAVE TROUGH ALOFT IN THE QUASI-ZONAL FLOW COMES
SHOOTING ACROSS THE NRN ROCKIES MONDAY...AND BY MONDAY NIGHT AND
EARLY TUESDAY WE WILL BE SEEING A PATTERN VERY SIMILAR TO TONIGHT. A
SFC TROUGH MOVING INTO CENTRAL IA...WITH SFC LOW PRESSURE DEVELOPING
IN AREA OF FRONTOGENESIS OVER THE CENTRAL PLAINS. STRONG WARM
ADVECTION AND MOISTURE TRANSPORT OVER A DEVELOPING WARM FRONT...AND
UNDER STRONG MID-LEVEL FLOW WILL SET UP ANOTHER NIGHT OF MCS
ACTIVITY LIKELY THROUGH CENTRAL/SOUTHERN IA. IF WE GET A LOT OF RAIN
TONIGHT...ADDITIONAL RAIN WITH THIS MONDAY NIGHT SYSTEM WILL
HEIGHTEN OUR CONCERN FOR FLOODING AGAIN. TIMING OF ALL OF THESE
WAVES AND EVENTUALLY PLACEMENT OF BOUNDARIES ALL WILL HAVE A SAY IN
THE DAY TO DAY FLUCTUATION IN RAIN CHANCES. IF WE HAD TO PICK
ANOTHER TIME OF RELATIVELY LOWER CHANCES OF RAIN...WEDNESDAY INTO
THURSDAY LOOKS LIKE A GOOD TIME. WE MAY REALLY WARM UP TOWARD THE
END OF THE WEEK AS THE UPPER FLOW AMPLIFIES AND A STRONG RIDGE
BUILDS OVER THE MIDWEST. NOT AS EXCITED ABOUT THE LOW POPS LATE
THURSDAY INTO FRIDAY AS WARMER AIR ALOFT WILL CONTRIBUTE TO GREATER
CONVECTIVE INHIBITION. BUT STRENGTH OF WARM ADVECTION AHEAD OF THE
CAP MAY SET OFF STORMS...MAINLY ACROSS NRN AREAS.

&&

.AVIATION...
05/00Z...MAIN THUNDERSTORM ACTIVITY THAT WAS SUPPOSED TO BE ACROSS
THE SOUTHEASTERN AREA BY KOTM HAS PUSHED SOUTH OF THE AREA. NEXT
FOCUS SHIFTS TO PRECIP/THUNDER CHANCES WITH UPPER LEVEL DISTURBANCE
MOVING THROUGH OVERNIGHT. MAIN TRACK OF THIS SYSTEM EXPECTED TO BE
ACROSS THE CENTRAL CWA IMPACTING KDSM...KALO...KFOD...AND KOTM MORE
THAN KMCW WHICH SHOULD BE JUST TO THE NORTH OF THE WIDESPREAD
ACTIVITY WHICH IS EXPECTED TO MOVE THROUGH AFTER 06Z FOR THE MOST
PART. OTHERWISE SHOWERS AND MAYBE A FEW ISOLATED THUNDERSTORMS
POSSIBLE THROUGH THE DAY SATURDAY...WITH THE MAIN AREA OF
INSTABILITY ACROSS THE SOUTH AT KDSM AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH 1 PM CDT
SATURDAY AFTERNOON FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-
CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...REV
LONG TERM...MOYER
AVIATION...BEERENDS
Hazardous weather outlook, Jun 4, 5:54 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT FRI JUN 4 2010

IAZ004>007-015>017-023>028-033>039-044>046-051000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
654 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATER TONIGHT...MAINLY SOUTH OF HIGHWAY
20. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...AND AN ISOLATED
SEVERE STORM OR TWO IS POSSIBLE...PRODUCING HAIL UP TO QUARTER
SIZE AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ047>050-057>062-070>075-081>086-092>097-051000-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
654 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REDEVELOP LATER THIS EVENING...AND ARE EXPECTED
TO MOVE WEST TO EAST ACROSS THE SOUTHERN HALF OF IOWA THROUGH THE
OVERNIGHT HOURS. HEAVY RAINFALL WILL BE THE MAIN THREAT
OVERNIGHT...BUT A FEW THUNDERSTORMS COULD ALSO BE SEVERE WITH HAIL
TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY...WITH SOME STORMS
IN THE AFTERNOON POSSIBLY BECOMING SEVERE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL
OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL
FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY.

MJB

The radar

The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 flood, 4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Appanoose

When
June 4, 8:22 PM CST
Where
Appanoose County, 2.32 mi SSE of Sedan
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.640, -92.730

Heavy rain and strong winds occurred with the hail.

Hail, Appanoose

When
June 4, 8:24 PM CST
Where
Appanoose County, 0.87 mi SW of Moulton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.670, -92.680

Hail, Davis

When
June 4, 8:35 PM CST
Where
Davis County, 2.21 mi ENE of Mark
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
40.660, -92.540

Estimated winds of 50 MPH occurred as well.

Hail, Davis

When
June 4, 8:50 PM CST
Where
Davis County, 0.52 mi W of Pulaski
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.700, -92.280

Strong winds along with heavy rain also reported.

Heavy Rain, Decatur

When
June 4, 10:53 PM CST to June 5, 1:53 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

Rainfall of 3.19 inches.

Flash Flood, Decatur

When
June 5, 12:11 AM CST to 7:30 AM CST
Where
Decatur County, 0.52 mi W of Lamoni to 0.32 mi WSW of Lamoni
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.620, -93.940

Eight inches of standing water in town. Highway 69 closed due to water on the road and stranded vehicles.

Flash Flood, Ringgold

When
June 5, 12:50 AM CST to 7:30 AM CST
Where
Ringgold County, 1.48 mi NNW of Redding to 0.99 mi N of Redding
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.620, -94.390

Water covering Highway P27 with ditches full of water.

Flash Flood, Union

When
June 5, 2:50 AM CST to 7:30 AM CST
Where
Union County, 0.87 mi SE of Creston to 1.58 mi ESE of Creston
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.060, -94.360

Manhole cover was lifted due to rushing water at the intersection of Highway 34 and Elm St. Some underpasses submerged on Osage St.

Flash Flood, Adams

When
June 5, 3:15 AM CST to 7:30 AM CST
Where
Adams County, 4.18 mi S of Nevinville to 4.95 mi S of Nevinville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.090, -94.530

Water over the roads near 150th and Union.

Flash Flood, Adams

When
June 5, 3:30 AM CST to 7:30 AM CST
Where
Adams County, 4.43 mi SSE of Nevinville to 4.33 mi SSE of Nevinville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.090, -94.490

Water over Willow Road near the intersection of 150th St.

Flash Flood, Union

When
June 5, 5:45 AM CST to 7:30 AM CST
Where
Union County, 5.08 mi SSE of Creston Arpt to 5.35 mi SSE of Creston Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.950, -94.340

Water over Pole Road just north of the intersection of 250th St.

Flash Flood, Ringgold

When
June 5, 6:00 AM CST to 7:30 AM CST
Where
Ringgold County, 3.34 mi SE of Delphos to 3.75 mi SE of Delphos
Cause
Heavy Rain
Property damage
$250,000
Reported by
Department of Highways
Coordinates
40.640, -94.280

Highway 169 bridge closed just south of the 10 mile post due to scouring of water from the middle fork of the Grand River.

Flash Flood, Adams

When
June 5, 7:20 AM CST to 8:20 AM CST
Where
Adams County, 4.4 mi ENE of Stringtown to 4.24 mi E of Stringtown
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.990, -94.490

Water on road approximately 3 miles of west of Highway 25 on Highway 34.

Flood, Ringgold

When
June 5, 9:40 AM CST to June 6, 5:30 AM CST
Where
Ringgold County, 4.28 mi SSW of Mt Ayr Muni Arpt to 7.39 mi ENE of Maloy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.640, -94.240

Highway 169 underwater.

Flood, Decatur

When
June 5, 10:00 AM CST to June 6, 5:30 AM CST
Where
Decatur County, 3.17 mi SW of Lamoni to 3.43 mi W of Terre Haute
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.591, -93.977

Flood, Adams

When
June 5, 10:00 AM CST to June 6, 5:30 AM CST
Where
Adams County, Corning to 2.28 mi S of Prescott
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.980, -94.730

Flood, Union

When
June 5, 10:00 AM CST to June 6, 5:30 AM CST
Where
Union County, Creston to 1.67 mi ENE of Creston
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.070, -94.370

Flood, Taylor

When
June 5, 12:45 PM CST to June 6, 5:30 AM CST
Where
Taylor County, 4.72 mi SW of Bedford Arpt to 3.85 mi NW of Bedford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.586, -94.789

Water over numerous roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223479, 223480, 223481, 223482, 223534, 223521, 223522, 223523, 223524, 223526, 223529, 223531, 223533, 223714, 223716, 223717, 223718, 223715.